Get access

Pulmonary embolism associated with tranexamic acid in severe acquired haemophilia

Authors


Dr M.F. Leahy, Consultant Haematologist, Department of Haematology, Fremantle Hospital, Alma Street, Fremantle, WA 6160, Australia
Tel: +(08) 9431 2886
Fax: +(08) 9431 2881
e-mail: michael.leahy@health.wa.gov.au

Abstract

Abstract: Tranexamic acid (an antifibrinolytic agent) is of proven benefit in the treatment of bleeding in patients with congenital and acquired coagulation disorders. We report the case of a patient with an acquired Factor VIII inhibitor, who was on a prophylactic dose of tranexamic acid because of recurrent bleeding episodes and developed a pulmonary embolism. Although studies using tranexamic acid have not shown a definite increased risk for the development of venous thrombosis, this is the likely cause of the pulmonary embolism in this patient.

Get access to the full text of this article

Ancillary